Alert archive / New Mexico / High Wind Warnings in 2023
High Wind Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Nov 20, 2023, 10:37 AM MST for Colfax County, Mora County, New Mexico. It was in force for 16 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 20, 2023, 10:37 AM MST (17:37 UTC)
- Expired
- Nov 21, 2023, 2:30 AM MST
- In force
- 16 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 5:00 PM MST | SNOW 4 | 3 E Angel Fire, NM | Angel Fire Ski Resort. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003 WWUS75 KABQ 201737 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1037 AM MST Mon Nov 20 2023 NMZ228-210100- /O.UPG.KABQ.WI.Y.0061.000000T0000Z-231121T0000Z/ /O.NEW.KABQ.HW.W.0020.231120T1737Z-231121T1200Z/ Far Northeast Highlands- 1037 AM MST Mon Nov 20 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...North winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Far Northeast Highlands, including I-25 from Wagon Mound to Raton. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ230-210100- /O.EXT.KABQ.WI.Y.0061.000000T0000Z-231121T1200Z/ Union County- 1037 AM MST Mon Nov 20 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Union County. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ231-232-234-235-210000- /O.CON.KABQ.WI.Y.0061.000000T0000Z-231121T0000Z/ Harding County-Eastern San Miguel County-Quay County-Curry County- 1037 AM MST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Curry County, Quay County, Eastern San Miguel County, and Harding County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on east to west oriented roadways, including Interstate 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 24
2 follow-up statements
736 WWUS75 KABQ 202346 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 446 PM MST Mon Nov 20 2023 NMZ231-232-234-235-210100- /O.EXP.KABQ.WI.Y.0061.000000T0000Z-231121T0000Z/ Harding County-Eastern San Miguel County-Quay County-Curry County- 446 PM MST Mon Nov 20 2023 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds will continue to decrease through the evening, therefore the Wind Advisory will be allowed to expire. $$ NMZ228-211200- /O.CON.KABQ.HW.W.0020.000000T0000Z-231121T1200Z/ Far Northeast Highlands- 446 PM MST Mon Nov 20 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...North winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Far Northeast Highlands. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ230-211200- /O.CON.KABQ.WI.Y.0061.000000T0000Z-231121T1200Z/ Union County- 446 PM MST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Union County. * WHEN...Until 5 AM MST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 12
333 WWUS75 KABQ 210930 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 230 AM MST Tue Nov 21 2023 NMZ228-211030- /O.CAN.KABQ.HW.W.0020.000000T0000Z-231121T1200Z/ Far Northeast Highlands- 230 AM MST Tue Nov 21 2023 ...HIGH WIND WARNING IS CANCELLED... Strong winds have ended, so the High Wind Warning has been canceled. $$ NMZ230-211030- /O.CAN.KABQ.WI.Y.0061.000000T0000Z-231121T1200Z/ Union County- 230 AM MST Tue Nov 21 2023 ...WIND ADVISORY IS CANCELLED... Strong winds have ended, so the Wind Advisory has been canceled. $$ 44
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Nov 20, 4:32 AM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Nov 20, 4:32 AM MST, 6 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 432 AM MST Mon Nov 20 2023 ...New AVIATION... .SYNOPSIS... Issued at 234 AM MST Mon Nov 20 2023 One more day of valley rain showers and higher elevation snow showers is expected across central and far northeast NM on the backside of a storm system over the Great Plains. It will be cooler across eastern New Mexico behind a cold front with strong northerly winds across the northeast and east central New Mexico of 25 to 35 mph gusting up to 55 mph. Blowing snow is possible across Raton Pass where a Winter Weather Advisory is in effect due to snow accumulations around 3 inches through midnight tonight. Precipitation should gradually come to an end around midnight with a cool Tuesday expected. Breezy north winds will continue across the east near the Texas border. After a warmer and quiet Thanksgiving Eve, clouds increase Thanksgiving Day ahead of the next system which will bring winter precipitation and colder temperatures to northern New Mexico Friday. The colder temperatures expand south and west Thanksgiving weekend with some winter precipitation continuing across eastern NM during the 1st half of Saturday followed by generally cold and drier conditions Sunday. && .SHORT TERM... (Today through Tuesday) Issued at 234 AM MST Mon Nov 20 2023 Scattered rain and snow showers continue early this morning. Snow levels are lowering with snow now being reported around Taos and Gallup. Snow accumulations are expected to be minimal through the morning hours. An area of rain showers across eastern NM will continue to track southward through the morning as the upper level trough slides southeastward. By mid morning, strong northerly winds will increase across eastern NM behind the backdoor cold front. Though mixing will be limited today, not far above the surface northerly winds of 45-50kt are expected across northeast and east central NM. Thus, even the limited mixing will be enough for strong surface winds gusting between 50 and 55 mph today. These winds will likely linger across the Raton Pass area through tonight since it's higher in elevation, while other areas decouple this evening. A Wind Advisory has been issued for much of NE and EC NM. However, strong and moist upslope flow combined with cooler temperatures, especially tonight, will yield snow across Raton Pass and points just eastward. Given the potential for holiday travel, and blowing snow reducing visibility, opted to issue a Winter Weather Advisory for this area for 2 to 6 inches of snowfall. Most of the accumulating snow will occur this evening and overnight. Elsewhere, a few to scattered showers will continue. Though much of the forcing will have passed, orographic lift will be the main driver of additional precipitation today. Showers developing across the Northern Mountain should shift southward with time, crossing much of central NM. Snow levels will be around 7kt. Aside from the snow and blowing snow across far northeast NM tonight, there is potential for another round of fog/freezing fog across low lying areas of central and western NM late tonight through sunrise Tuesday as clouds clear out with minimal winds. Thereafter, a much quieter Tuesday is in store, though it will remain cold. High temperatures will be up to 10 degrees below normal, but with plenty of sunshine. && .LONG TERM... (Tuesday night through Sunday) Issued at 234 AM MST Mon Nov 20 2023 Clear skies Tuesday night into Wednesday morning will result in a chilly night with perfect conditions for radiational cooling and valley inversions. Temperatures will be near to a few degrees below average. The upper ridge over the Pacific coast begins to flatten in response to an upper level trough entering the Pacific NW. The region will be under the eastern periphery of the ridge The higher heights will result in warmer temperatures, with the most pronounced warming of 6 to 15 degrees over eastern NM due to downslope southwesterly winds. After another mostly clear and chilly night, high clouds begin to increase Thanksgiving Day ahead of the aforementioned shortwave trough digging southeast over the intermountain west and eventually deepening and closing off into a low late in the day. At the surface, a backdoor front will enter northeast NM around midday resulting a cooler day compared to the prior one. The global models in this 00Z run seem to agree on the upper low diving south, but staying just north of the Four Corners during the day Friday. Much colder air will move into northeast NM behind the backdoor cold front, resulting in lower snow levels. Lift and upper level divergence ahead of the low will allow precipitation to develop across northern NM. It will be mainly rain in the valley locations west of the central mountain chain Friday afternoon due to snow levels being around 6500 feet. It will be snow across and east of the northern mountains due to the colder temperatures of -6 to - 11 deg C at 700 mb. The upslope easterly flow behind the backdoor front will help to enhance the snow activity across northeast NM with hazardous travel conditions possible across Raton Pass near the Colorado border due to the snow. The snow across northern and parts of eastern NM looks to last into the overnight hours of Friday into the 1st half of Saturday as the low treks across Colorado, opening up and weakening as it does so. Precipitation across this region could last into the 2nd half of Saturday if the slower ECMWF run ends up being the case. Meanwhile, the backdoor front looks to seep through the gaps of the central mountain chain Friday night with a breezy to gusty east canyon wind possible. This will spread the colder air across eastern NM into the RGV resulting in a colder Saturday across the ABQ metro. Snow levels at this point should drop down to valley floors. It looks like the precip exits late Saturday with drier westerly flow in it's wake Sunday. It will still be chilly, however, with highs around 10 to 20 degrees below average due to another upper level trough dives south across the Intermountain West and Pacific coast. The chilly weather continues into Monday as another as the aforementioned upper level trough closes off into a low off the southern CA coast. Anand && .AVIATION... (12Z TAFS) Issued at 430 AM MST Mon Nov 20 2023 Low clouds and areas of fog or freezing fog have developed this morning across much of western and central NM. Localized areas may see vsby as low as 0.25 miles through 15Z, including at KSAF, but IFR cigs/vsby will be common. A few showers will also continue this morning across western and central NM. A band of rain showers across eastern NM will continue to slide southward through the morning, likely impacting KROW between 13-16Z. Strong northerly have begin to develop across NE NM. These winds will increase and expand across much of NE and EC NM this morning with gusts near 45kt possible through the afternoon. These winds will slowly decrease overnight. Additional showers will develop over the northern mountains this afternoon and track southward, before diminishing this evening. Patchy freezing fog will be possible again late tonight into Tuesday morning across portions of western and central NM. && .FIRE WEATHER... Issued at 234 AM MST Mon Nov 20 2023 Critical fire weather conditions are not expected for the next 7 days. Additional rain and snow showers are expected today, with the heaviest snow accumulations occurring this evening and overnight across far northeast NM. Elsewhere, precipitation will come to an end overnight. Strong northerly winds gusting between 50 and 55 mph are expected across northeast and east central NM today behind a backdoor cold front. These winds will slowly decrease this evening and overnight. Quieter conditions are expected Tuesday through Wednesday with gradually warming temperatures. The warming trend will be halted across northeast NM on Thanksgiving behind a weak backdoor cold front. Otherwise, the Thanksgiving holiday will be quiet as well. A storm system is still poised to impact portions of NM on Friday. Attm, it appears that at least northern NM will receive precipitation, mainly in the form of snow. Temperatures will turn much colder Friday and that trend may continue through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 52 24 51 22 / 0 0 0 0 Dulce........................... 49 15 50 14 / 10 5 0 0 Cuba............................ 47 23 49 22 / 30 10 0 0 Gallup.......................... 49 18 51 15 / 5 0 0 0 El Morro........................ 46 21 49 20 / 20 5 0 0 Grants.......................... 48 19 51 16 / 20 5 0 0 Quemado......................... 44 22 49 19 / 30 10 0 0 Magdalena....................... 48 28 48 27 / 20 30 0 0 Datil........................... 45 24 47 25 / 20 20 0 0 Reserve......................... 51 22 55 19 / 20 10 0 0 Glenwood........................ 58 33 60 32 / 10 5 0 0 Chama........................... 43 16 46 17 / 20 10 0 0 Los Alamos...................... 45 29 46 30 / 30 10 0 0 Pecos........................... 46 25 47 27 / 40 20 0 0 Cerro/Questa.................... 41 18 44 19 / 20 10 0 0 Red River....................... 37 14 42 15 / 30 10 0 0 Angel Fire...................... 38 7 44 2 / 30 10 0 0 Taos............................ 46 16 47 12 / 20 10 0 0 Mora............................ 44 20 47 21 / 30 10 0 0 Espanola........................ 53 24 53 22 / 20 10 0 0 Santa Fe........................ 46 27 47 29 / 40 20 0 0 Santa Fe Airport................ 49 26 50 23 / 30 20 0 0 Albuquerque Foothills........... 52 31 52 32 / 30 30 0 0 Albuquerque Heights............. 52 32 53 30 / 30 30 0 0 Albuquerque Valley.............. 53 29 54 26 / 20 30 0 0 Albuquerque West Mesa........... 52 31 53 30 / 20 20 0 0 Belen........................... 55 27 54 24 / 20 40 0 0 Bernalillo...................... 53 29 54 28 / 30 20 0 0 Bosque Farms.................... 54 26 54 23 / 20 30 0 0 Corrales........................ 53 29 53 28 / 30 20 0 0 Los Lunas....................... 54 27 54 25 / 20 30 0 0 Placitas........................ 50 29 50 31 / 30 20 0 0 Rio Rancho...................... 53 31 52 29 / 30 20 0 0 Socorro......................... 54 31 55 28 / 30 30 0 0 Sandia Park/Cedar Crest......... 46 29 46 30 / 30 30 0 0 Tijeras......................... 48 29 48 29 / 30 30 0 0 Edgewood........................ 49 24 48 23 / 30 30 0 0 Moriarty/Estancia............... 51 18 50 15 / 40 30 0 0 Clines Corners.................. 45 23 46 23 / 40 20 0 0 Mountainair..................... 48 25 48 23 / 50 40 0 0 Gran Quivira.................... 50 27 49 23 / 50 40 0 0 Carrizozo....................... 54 33 51 28 / 30 20 0 0 Ruidoso......................... 46 26 44 24 / 30 10 0 0 Capulin......................... 40 22 44 22 / 30 30 0 0 Raton........................... 46 24 50 17 / 30 30 0 0 Springer........................ 49 25 52 19 / 10 10 0 0 Las Vegas....................... 47 22 48 22 / 20 5 0 0 Clayton......................... 48 32 50 27 / 5 10 0 0 Roy............................. 50 28 51 23 / 0 0 0 0 Conchas......................... 58 31 56 24 / 5 5 0 0 Santa Rosa...................... 56 31 52 23 / 20 5 0 0 Tucumcari....................... 58 31 54 24 / 10 5 0 0 Clovis.......................... 58 35 52 27 / 20 0 0 0 Portales........................ 60 36 54 24 / 20 0 0 0 Fort Sumner..................... 60 34 55 25 / 20 0 0 0 Roswell......................... 64 39 57 28 / 20 0 0 0 Picacho......................... 55 33 51 27 / 20 5 0 0 Elk............................. 51 29 48 24 / 20 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM this morning to 5 PM MST this afternoon for NMZ228-230>232-234-235. Winter Weather Advisory from 8 AM this morning to 5 AM MST Tuesday for NMZ227. && SHORT TERM...34 LONG TERM....71 AVIATION...34
In the hours before
Local storm report, Nov 20, 9:19 AM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
919 AM MST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM Non-Tstm Wnd Gst Raton Crews Airport 36.73N 104.50W
11/20/2023 M63 MPH Colfax NM ASOS
ASOS station KRTN Raton Crews Airport.
&&
RJHLocal storm report, Nov 20, 9:24 AM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
924 AM MST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 AM Rain 3 NW Carnuel 35.10N 106.50W
11/20/2023 M0.48 inch Bernalillo NM Public
&&
anmThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 1:13 AM MST | Winter Weather Advisory | ABQ | Colfax, Union | 25 hr |
| Nov 20, 1:15 AM MST | Wind Advisory | ABQ | Colfax, Curry, Harding, Mora, Quay, San Miguel and 1 more | 25 hr |
Nearby
High Wind Warnings in New Mexico, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.